Ohio, 2012

Hail and Damaging Winds in Ohio, July 18, 2012

July 18, 2012 · NWS CLE · 10 events in 6 counties and zones

A cold front sagged south across northern Ohio on July 18th causing showers and thunderstorms to develop. A few of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front sagged south across northern Ohio on July 18th causing showers and thunderstorms to develop. A few of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 18, 12:00 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 18, 12:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
100 PM EDT WED JUL 18 2012

.SYNOPSIS...
A COLD FRONT OVER LOWER MICHIGAN WILL MOVE SOUTHEAST ACROSS THE AREA
LATER TODAY AND THEN BECOME STATIONARY ACROSS CENTRAL OHIO
TONIGHT AND THURSDAY. THE FRONT WILL REACH THE OHIO RIVER LATE THURSDAY
NIGHT. HIGH PRESSURE OVER CENTRAL CANADA WILL SLOWLY BUILD TOWARD
THE REGION THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION STARTING TO DEVELOP. SLIGHTLY FURTHER NORTH THAN
EARLIER THOUGHT. LIKELY ALONG AN OUTFLOW BOUNDARY FROM EARLY
SHOWERS/THUNDERSTORMS NORTH OF THE LAKE THIS MORNING.

A FEW LOCATIONS ACROSS THE SOUTH MAY BRIEFLY TOUCH HEAT ADVISORY
CONDITIONS BUT CLOUD COVER IS ON THE INCREASE AND BELIEVE THE
THUNDERSTORMS WILL COOL THINGS QUICKLY.

PREVIOUS DISCUSSION...
CHALLENGING THUNDERSTORM FORECAST FOR THE AFTERNOON. SOME OF THE
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE.
STRONG WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

SEVERAL FEATURES TO WATCH THROUGH THE DAY. CURRENT CONVECTION OVER
CENTRAL MICHIGAN TO EASTERN LAKE ERIE HAVE DEVELOPED NEAR THE
850MB BOUNDARY. THIS BOUNDARY WILL SLOWLY SAG SOUTHWARD THROUGH
THE DAY. THIS SHOULD BRING ADDITIONAL CLOUD COVER SOUTHWARD INTO
AT LEAST THE NORTHERN HALF OF THE REGION WHICH SHOULD KEEP THIS
REGION FROM REACH HEAT ADVISORY CRITERIA.

THE OTHER 2 FEATURES TO WATCH AREA RIPPLE OF LOW PRESSURE ALONG
THE FRONT THAT HAS MOVED INTO NW OHIO. YOU CAN ALSO SEE THIS
RIPPLE IN THE WATER VAPOR IMAGERY. THIS FEATURE AND THE PROXIMITY
OF A WEAK FRONT/OUTFLOW HAVE BEEN ENOUGH TO GENERATE CONVECTION
OVER SW MICHIGAN. BELIEVE IT WILL FURTHER ASSIST WITH THE
DEVELOPMENT OF THUNDERSTORMS ALONG THE BOUNDARY AS IT MOVES
FURTHER EAST. THE SURFACE BOUNDARY AS OF 14Z WAS LOCATED NEAR A
KJHW TO SOUTH OF KCLE TO THE VICINITY OF KTOL. BELIEVE MOST OF THE
SEVERE CONVECTION WILL DEVELOP NEAR AND SOUTH OF THIS BOUNDARY.
HOWEVER AS NOTED ABOVE THE 850 MB BOUNDARY IS STILL NORTH OF THE
REGION SO CANT RULE OUT STRONG TO SEVERE NORTH OF THE SURFACE
BOUNDARY. WE HAVE PLACED THE BEST CHANCES OF THUNDERSTORMS ACROSS
THE SOUTHERN HALF OF THE REGION.

WILL CONTINUE TO MONITOR THE EXTREME SOUTHERN PORTION OF THE
COUNTY WARNING AREA FOR POSSIBLE HEAT ADVISORY CRITERIA. IT WILL
LIKELY GET CLOSE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
EXPECTING THE THREAT OF THUNDERSTORMS TO DECREASE QUICKLY FROM THE
NORTH THIS EVENING. THURSDAY IS A TOUGH FORECAST. THE NAM KEEPS THE FRONT
VERY CLOSE TO THE REGION AND IF THAT IS CORRECT THAT WOULD MEAN A
LOT OF SHOWERS AND THUNDERSTORMS ACROSS THE WHOLE FORECAST AREA.
GOING MORE WITH THE GFS AND ECMWF AND WILL KEEP THE HIGHS POPS
ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA. AS THE FRONT SAGS
SOUTH THURSDAY NIGHT THE THREAT OF THUNDERSTORMS WILL DECREASE
FROM NORTH TO SOUTH. FRIDAY INTO SATURDAY NIGHT WILL BE DRY AS
HIGH PRESSURE BUILDS IN FROM CANADA. USED A BLEND OF GUIDANCE FOR
THE TEMPERATURE FORECAST.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
HIGH PRESSURE OVER THE OHIO VALLEY WILL KEEP SUNDAY QUIET. A FRONTAL
BOUNDARY WILL BE LURKING ACROSS THE CENTRAL LAKES...BUT TIMING THIS
INTO OUR AREA IS STILL DIFFICULT. WILL STICK WITH THE PREVIOUS
FORECAST AND HAVE CHANCE POPS FOR MONDAY. TEMPERATURES WILL BE
WARMING INTO THE UPPER 80S/NEAR 90 FOR SUN-MON. IF FRONT COMES
THROUGH OR IS NEARBY STILL WITH CLOUD COVER...EXPECTING SLIGHTLY
COOLER TUE. HIGH PRESSURE WILL BE NORTH OF THE AREA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SLOW MOVING COLD FRONT LOOKS TO BE NEAR A FDY TO YNG LINE. AFTERNOON
CONVECTION SHOULD FIRE UP ALONG AND NEAR THE BOUNDARY SO WILL FOCUS
TSRA THREAT FOR SOUTHERN 4 TAF SITES. STILL NOT SURE WHETHER
ACTIVITY IN LOWER MI WILL MAKE IT SE ACROSS LERI TO POSSIBLY AFFECT
CLE BUT LEANING TOWARD THIS NOT HAPPENING.

MOST CONVECTION SHOULD SHIFT SOUTH OF TAF SITES TOWARD SUNSET. LIGHT
WINDS AND LEFTOVER LOW LEVEL MOISTURE SHOULD LEAD TO FOG FORMATION.
LEFTOVER HIGHER CLOUDS SHOULD HELP TO KEEP FOG FROM GETTING DENSE IN
MOST PLACES SO LEANING TOWARD JUST MVFR OR HIGH END IFR FOG.

FOG SHOULD DISSIPATE BY LATE THU MORNING. MODELS CONTINUE TO BRING
ANOTHER WAVE OF CONVECTION ESE INTO THE AREA THU BUT BEST THREAT
STILL APPEARS TO BE OVER W HALF OF THE AREA WHERE AIRMASS REMAINS
MORE SUPPORTIVE.

.OUTLOOK...A CHANCE OF NON-VFR THURSDAY AFTERNOON...MAINLY SW PART
OF AREA. LOCAL NON VFR POSSIBLE AGAIN BY LATE MONDAY.

&&

.MARINE...
COLD FRONT SINKING SOUTH ACROSS THE LAKE THIS MORNING. SOME
SHOWERS/TS ASSOCIATED WITH IT...BUT MOST OF THE ACTIVITY WILL BE
INLAND. WINDS WILL BE LIGHT FROM THE NORTH AFTER THE FRONT. HIGH
PRESSURE BUILDS ACROSS ONTARIO FOR THU-FRI...SHIFTING EAST SAT/SUN.
THIS WILL PRODUCE A PERIOD OF NORTHEAST FLOW. THIS PERSISTENT FLOW
DOWN THE LENGTH OF THE LAKE WILL LIKELY MAKE THE ISLANDS A LITTLE
CHOPPY. WILL GO WITH AN AVERAGE OF 4 FOOTERS...A SMALL CRAFT ADV MAY
BE NEEDED THU/FRI. COULD DEFINITELY SEE 15 KNOTS...POSSIBLY UPWARDS
OF 20 KNOTS. BY SATURDAY WINDS RELAX AND BY SUNDAY SHIFT TO COME OUT
OF THE SOUTH.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...MULLEN
SHORT TERM...KIELTYKA
LONG TERM...OUDEMAN
AVIATION...ADAMS
MARINE...OUDEMAN
Hazardous weather outlook, Jul 18, 12:17 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
117 PM EDT WED JUL 18 2012

LEZ061-142>149-162>169-OHZ003-006>014-089-PAZ001>003-191730-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
117 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA TODAY. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

A WEAKENING COLD FRONT COMBINED WITH SOME UPPER LEVEL JET ENERGY
WILL BE ENOUGH TO TRIGGER THUNDERSTORMS TO DEVELOP ACROSS THE
REGION TODAY. THE BEST CHANCES OF SEVERE THUNDERSTORMS WILL
GENERALLY BE NEAR AND SOUTH OF A LINE FROM TOLEDO TO MEDINA TO
EDINBORO. HOWEVER AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL
ALSO BE POSSIBLE NORTH OF THIS REGION ONTO LAKE ERIE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ018>023-028>033-038-191730-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-HOLMES-
117 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 492 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA TODAY. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

A WEAKENING COLD FRONT COMBINED WITH SOME UPPER LEVEL JET ENERGY
WILL BE ENOUGH TO TRIGGER THUNDERSTORMS TO DEVELOP ACROSS THE
REGION TODAY. THE BEST CHANCES OF SEVERE THUNDERSTORMS WILL
GENERALLY BE NEAR AND SOUTH OF A LINE FROM TOLEDO TO MEDINA TO
EDINBORO. HOWEVER AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL
ALSO BE POSSIBLE NORTH OF THIS REGION ONTO LAKE ERIE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ017-027-036-037-047-191730-
HANCOCK-WYANDOT-MARION-MORROW-KNOX-
117 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 492 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST AND NORTH
CENTRAL OHIO TODAY. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

A WEAKENING COLD FRONT COMBINED WITH SOME UPPER LEVEL JET ENERGY
WILL BE ENOUGH TO TRIGGER THUNDERSTORMS TO DEVELOP ACROSS THE
REGION TODAY. THE BEST CHANCES OF SEVERE THUNDERSTORMS WILL
GENERALLY BE NEAR AND SOUTH OF A LINE FROM TOLEDO TO MEDINA TO
EDINBORO.

THE HEAT INDEX WILL GET INTO THE UPPER 90S THIS AFTERNOON...THESE
VALUES ARE JUST BELOW THE HEAT ADVISORY CRITERIA. HOWEVER...PEOPLE
NEED TO BE CAREFUL IF THEY WILL BE OUTSIDE FOR EXTENDED PERIODS OF
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cleveland radar (KCLE), 98 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Richland

When
July 18, 12:30 PM EST
Where
Richland County, Ontario
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.750, -82.630

Thunderstorm winds tore shingles and rain gutters off of a house.

Hail, Ashland

When
July 18, 12:50 PM EST
Where
Ashland County, 10 mi N of Loudonville
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
40.775, -82.230

Penny sized hail was observed.

Hail, Stark

When
July 18, 1:55 PM EST
Where
Stark County, Canton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.800, -81.380

Nickel sized hail was observed.

Thunderstorm Wind, Marion

When
July 18, 2:00 PM EST
Where
Marion County, Morral
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.680, -83.220

Thunderstorm winds downed a large tree limbs.

Hail, Stark

When
July 18, 2:15 PM EST to 2:20 PM EST
Where
Stark County, Canton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.800, -81.380

Quarter sized hail covered the ground.

Thunderstorm Wind, Mahoning

When
July 18, 2:15 PM EST to 2:30 PM EST
Where
Mahoning County, 2.83 mi W of Berlin Center Arpt to Ellsworth
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.024, -81.034

Thunderstorm winds downed many trees in Milton, Berlin and Ellsworth Townships. A large tree crushed two cars in Lake Milton. Scattered power outages were reported in the area.

Thunderstorm Wind, Marion

When
July 18, 2:30 PM EST
Where
Marion County, 10 mi NW of Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.682, -83.265

Thunderstorm winds snapped the top off of a utility pole.

Thunderstorm Wind, Morrow

When
July 18, 2:50 PM EST
Where
Morrow County, Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
40.400, -82.700

Thunderstorm winds downed a few trees.

Hail, Morrow

When
July 18, 2:50 PM EST
Where
Morrow County, Sparta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.400, -82.700

Penny sized hail was observed.

Thunderstorm Wind, Stark

When
July 18, 5:35 PM EST
Where
Stark County, East Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.670, -81.350

Thunderstorm winds downed three trees and a few large limbs in and around East Sparta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406211, 406216, 406209, 406215, 406210, 406224, 406217, 406212, 406213, 406214.